Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS Bismarck, ND

July 5, 2017Emmons County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2017, 6:40 PM CDT for Emmons County, McIntosh County, North Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 6:40 PM CDT (23:40 UTC)
Expired
Jul 5, 2017, 7:18 PM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Emmons County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 91 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:05 PM CDTTSTM WND GST 60Strasburg, NDDEPUTY ESTIMATED WIND AT LEAST 60 MPH. HEAVY RAINFALL. PEA TO SOME NICKEL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-426 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS53 KBIS 052340
SVRBIS
NDC029-051-060045-
/O.NEW.KBIS.SV.W.0042.170705T2340Z-170706T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
640 PM CDT WED JUL 5 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Western McIntosh County in southeastern North Dakota...
  Southeastern Emmons County in south central North Dakota...

* Until 745 PM CDT

* At 640 PM CDT, severe thunderstorms were located along a line
  extending from near Linton to 4 miles northwest of Pollock, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Strasburg around 650 PM CDT. 
  Westfield around 655 PM CDT. 
  Hague around 710 PM CDT. 
  Zeeland around 725 PM CDT. 

Other locations impacted by these severe thunderstorms include Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4595 10048 4624 10039 4628 9962 4594 9968
TIME...MOT...LOC 2340Z 272DEG 29KT 4621 10026 4595 10036 

HAIL...1.25IN
WIND...60MPH
 
$$

SIMOSKO
3 follow-up statements
152 
WWUS53 KBIS 052354
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
654 PM CDT WED JUL 5 2017

NDC029-051-060045-
/O.CON.KBIS.SV.W.0042.000000T0000Z-170706T0045Z/
McIntosh ND-Emmons ND-
654 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN MCINTOSH AND SOUTHEASTERN EMMONS COUNTIES...

At 654 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Strasburg to 4 miles northeast of
Pollock, moving east at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

These severe storms will be near...
  Hague around 710 PM CDT. 
  Zeeland around 725 PM CDT. 

Other locations impacted by these severe thunderstorms include Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4595 10036 4624 10030 4628 9962 4594 9968
TIME...MOT...LOC 2354Z 272DEG 29KT 4621 10011 4595 10021 

HAIL...2.00IN
WIND...60MPH
 
$$

SIMOSKO
332 
WWUS53 KBIS 060010
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
710 PM CDT WED JUL 5 2017

NDC029-051-060045-
/O.CON.KBIS.SV.W.0042.000000T0000Z-170706T0045Z/
McIntosh ND-Emmons ND-
710 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN MCINTOSH AND SOUTHEASTERN EMMONS COUNTIES...

At 710 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Strasburg to 6 miles southwest
of Hague, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Law enforcement. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Zeeland around 730 PM CDT. 

Other locations impacted by these severe thunderstorms include Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4595 10021 4624 10018 4628 9962 4594 9968
TIME...MOT...LOC 0010Z 272DEG 29KT 4621 9997 4595 10007 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
485 
WWUS53 KBIS 060018
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
718 PM CDT WED JUL 5 2017

NDC029-051-060028-
/O.CAN.KBIS.SV.W.0042.000000T0000Z-170706T0045Z/
McIntosh ND-Emmons ND-
718 PM CDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MCINTOSH AND
SOUTHEASTERN EMMONS COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 4595 10021 4624 10018 4628 9962 4594 9968
TIME...MOT...LOC 0015Z 272DEG 29KT 4621 9991 4595 10001 

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:58 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 5, 3:58 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
358 PM CDT Wed Jul 5 2017

.SHORT TERM...(This evening through Thursday)
Issued at 358 PM CDT Wed Jul 5 2017

Potential severe thunderstorms late this afternoon through this
evening are our focus with this forecast release.

As of 20 UTC, high-based convection is developing in southwestern
ND where intense boundary layer heating has allowed the convective
temperature to be met along and ahead of a surface wind shift. We
believe this initial activity will have a wind threat given very
steep low- and mid-level lapse rates, surface temperature-dewpoint
spreads around 50 F, and seasonably-strong mid-level flow aloft.
This convection will propagate eastward into south central ND, and
could further intensify as it reaches greater instability, but we
are not particularly confident as to whether or not that will take
place. CAMs have offered up quite dispersive scenarios with regard
to convective longevity and intensity in south central ND owing to
the dry boundary layer air mass from which it emanates, but if any
updrafts can survive dry air entrainment eastward into the Highway
83 corridor they could be supercellular with an attendant risk of
large hail along with damaging winds. This is the lower, but non-
zero risk of severe weather that exists for places such as Elgin,
Beulah, Bismarck/Mandan, and Linton.

Meanwhile, a corridor of greater low-level moisture characterized
by lower 60s F dewpoints is being maintained over central ND ahead
of a subtle warm front that is lifting northeast. This is yielding
MLCAPE of 2500 to 3000 J/kg along and east of a line from roughly
Minot to Jamestown late this afternoon and evening. Model derived
soundings and recent RAP objectively-analyzed mesoscale analysis
data suggests this reservoir of significant instability is capped
to boundary layer parcels, and there remains some uncertainty as
to whether or not MLCIN will indeed be minimized sufficiently for
surface-based convective initiation by evening. However, moisture
channel imagery has suggested a weak mid-level impulse rounding
the top of the ridge aloft in southern Canada which may serve as
the impetus for storm development into north central ND by 00 UTC.
CAMs through the 19 UTC HRRR and 18 UTC 3 km NAM, including the 12
UTC NCEP-run WRF-ARW and WRF-NMM, have been extremely consistent
in advertising intense storms impacting north central ND into the
upper James River valley this evening. Maximum updraft helicity
values from those CAMs have also consistently been in the 100 to
150 m2/s2 range with simulated storms in those areas, indicative
of potentially higher-end severe thunderstorm risk. Moreover, the
projected near-storm environment is a match to many high-end hail
events with peak sizes over two inches in diameter, and the NSSL
WRF-ARW ensemble from 00 UTC and more recent HRRR iterations have
all supported peak wind gusts of 55 to 65 kt, which is a rather
noteworthy signal. Suffice to say that this could be a formidable
event. MLLCL heights are forecast to be around 2000 m AGL, which
should limit tornado risk, but the potential does exist given the
expected intense mesocyclones driven by the CAPE and shear setup,
the latter of which is driven by effective bulk wind differences
around 50 kt. Upscale growth from initial supercells into a bowing
complex is possible from north central ND into the James River
valley given the largely unidirectional flow aloft.

A cold front will then move southward across the area tonight and
lead to a dry and relatively cooler day on Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 358 PM CDT Wed Jul 5 2017

The primary synoptic-scale feature of interest in the long term
forecast period will remain the stout middle- and upper-level
ridge centered across the western United States. The 12 UTC GFS
and ECMWF stayed the course in advertising a period of northwest
flow aloft across the local area through the upcoming weekend as
the axis of the ridge remains near the spine of the Rockies. This
will allow the air mass to be somewhat cooler - highs in the 80s
and 90s F as opposed to 90s and 100s F - Friday through Monday. A
seasonably strong shortwave trough may cut across the top of that
ridge axis next week, which would in turn allow for another surge
of hotter mid-level temperatures to push eastward into western and
central ND Monday or Tuesday. A low-end thunderstorm risk may also
be centered on that period given the glancing influence of that
shortwave rolling across the top of the mean ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 358 PM CDT Wed Jul 5 2017

A cold front will slide across western and central ND this TAF
period. Aside from a windshift to the west and northwest behind the
front, the threat for thunderstorms exists, especially from KMOT to
KJMS. At this time, due to the isolated nature and narrow timeframe,
we have decided to include a VCTS at KMOT/KJMS between 00z and 06z
Thu. If a thunderstorm does develop over or in the vicinity of the
terminal, large hail and damaging winds will be the primary threats.
Elsewhere, more isolated storms are possible. Sub-VFR conditions
are possible in any storms through this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...KS
Hazardous weather outlook, Jul 5, 4:14 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
414 PM CDT Wed Jul 5 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-062115-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
414 PM CDT Wed Jul 5 2017 /314 PM MDT Wed Jul 5 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected through this evening. Some
storms will be severe. The greatest risk of severe thunderstorms
remains in north central North Dakota and the upper James River
valley, including the Minot, Rolla, Rugby, Harvey, Carrington, and
Jamestown areas. Hazards include potentially very large hail up to
the size of baseballs and destructive winds up to 75 mph. A
tornado is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will likely be needed late this afternoon and
this evening.

CJS

In the hours before

Local storm report, Jul 5, 4:54 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             14 NNW NORTH LEMMON     46.13N 102.26W
07/05/2017  E0.75 INCH       ADAMS              ND   TRAINED SPOTTER

            SOME SMALL HAIL; LARGEST PENNY SIZE. VERY
            LIGHT WIND REPORTED.

&&

KS/AR
Local storm report, Jul 5, 5:17 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
517 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     2 S ELGIN               46.37N 101.85W
07/05/2017  E60 MPH          GRANT              ND   PUBLIC

            RELAYED THROUGH FACEBOOK.

&&
Local storm report, Jul 5, 5:33 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             ELGIN                   46.40N 101.84W
07/05/2017  M1.00 INCH       GRANT              ND   PUBLIC

&&
Special weather statement, Jul 5, 5:47 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Bismarck ND
547 PM CDT WED JUL 5 2017

NDZ045-046-052330-
Sioux ND-Emmons ND-
547 PM CDT WED JUL 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SIOUX AND
SOUTHWESTERN EMMONS COUNTIES UNTIL 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Shields to 6 miles
northeast of Selfridge to near Walker. Movement was east at 35 mph.

Nickel size hail and wind gusts to 55 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Selfridge around 550 PM CDT.
  Fort Yates around 605 PM CDT.
  Prairie Knights Resort around 620 PM CDT.

Other locations impacted by these storms include Cattail Recreation
Area and Beaver Bay Recreation Area.

LAT...LON 4612 10089 4632 10101 4631 10099 4634 10097
      4631 10058 4596 10025 4594 10027 4595 10117
TIME...MOT...LOC 2246Z 292DEG 32KT 4634 10105 4611 10084 4595 10110

SIMOSKO
Special weather statement, Jul 5, 5:57 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Bismarck ND
557 PM CDT WED JUL 5 2017

NDZ042-045-052330-
Grant ND-Sioux ND-
557 PM CDT WED JUL 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SIOUX AND
SOUTHEASTERN GRANT COUNTIES UNTIL 630 PM CDT/530 PM MDT/...

At 556 PM CDT/456 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles south of Flasher to
near Watauga. Movement was east at 35 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Selfridge, Shields, Raleigh, St. Gertrude and Porcupine.

LAT...LON 4639 10142 4635 10105 4628 10105 4630 10100
      4632 10101 4631 10099 4634 10096 4632 10075
      4594 10088 4595 10163
TIME...MOT...LOC 2256Z 276DEG 28KT 4636 10123 4595 10149

SIMOSKO
Special weather statement, Jul 5, 6:31 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
631 PM CDT WED JUL 5 2017

NDZ045-046-060015-
Sioux ND-Emmons ND-
631 PM CDT WED JUL 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SIOUX AND
SOUTHERN EMMONS COUNTIES UNTIL 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Linton to Lake Oahe. Movement
was east at 35 mph.

Nickel size hail and wind gusts to 55 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Linton around 645 PM CDT.
  Strasburg around 650 PM CDT.

Other locations impacted by these storms include Hull.

LAT...LON 4595 10065 4628 10049 4626 9988 4616 9988
      4595 9991
TIME...MOT...LOC 2330Z 280DEG 32KT 4623 10041 4594 10049

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:14 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder49 min
Jul 4, 8:37 PM CDTSpecial Weather StatementBISStutsman38 min
Jul 5, 3:23 PM CDTSpecial Weather StatementBISStark52 min
Jul 5, 3:53 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Stark67 min
Jul 5, 4:20 PM CDTSpecial Weather StatementBISAdams55 min
Jul 5, 4:40 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux65 min
Jul 5, 5:47 PM CDTSpecial Weather StatementBISSioux43 min
Jul 5, 5:57 PM CDTSpecial Weather StatementBISSioux33 min
Jul 5, 6:31 PM CDTSpecial Weather StatementBISEmmons44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.